Texas, 2016Hail and Damaging Winds in Texas, April 12 to 13, 2016
April 12 to 13, 2016 · NWS HGX · 19 events in 6 counties and zones
Early morning pre-dawn thunderstorms strengthened to severe as they moved eastward across southeastern Texas. These storms produced wind damage and hail along with damaging lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $134,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning pre-dawn thunderstorms strengthened to severe as they moved eastward across southeastern Texas. These storms produced wind damage and hail along with damaging lightning strikes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 12, 11:05 PM CST, 2 minutes earlier.
Area forecast discussion, Apr 12, 11:05 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1205 AM CDT WED APR 13 2016
.AVIATION...
LINE OF STORMS BEGINNING TO MOVE INTO WRN PORTIONS OF THE CWA AT
THIS TIME. THESE STORMS SHOULD EVENTUALLY MOVE TO THE COAST NEAR
SUNRISE...THEN POSSIBLY STALL NEAR THIS AREA. SHORT-RANGE MODELS
NOT INDICATING MUCH ACTIVITY AFTER THIS INITIAL LINE BY THE AFTN
HRS BUT THE EASTWARD PROGRESSION OF THE MAIN UPPER TROF SEEMS TO
BE ON THE SLOW SIDE. DAYTIME HEATING COULD HELP PRODUCE ADDITION-
AL SCATTERED ACTIVITY LATER TODAY. DRIER AIR/CLEARING MAY NOT BE
ON THE MENU UNTIL LATE TONIGHT/EARLY THURS MORNING. 41
&&
.PREV DISCUSSION... /ISSUED 958 PM CDT TUE APR 12 2016/
CURRENT FCST IS IN PRETTY GOOD SHAPE. SHOWERS/STORMS HAVE
DEVELOPED TO OUR WEST AND WILL BE MOVING THRU SE TX OVERNIGHT.
EXPECT COVERAGE TO EXPAND LOCALLY AS INCREASINGLY DIFFLUENT UPPER
FLOW ENCOUNTERS DEEP TROPICAL MOISTURE BEING TRANSPORTED INLAND.
LATEST GUIDANCE IS SUGGESTING TWO POSSIBLE AREAS TO KEEP AN EYE ON
OVERNIGHT. THE FIRST AREA WILL BE CLOSER TO THE COAST WHERE A
FRONTAL BOUNDARY IS HUNG UP. THE SECOND IS AN AREA SITUATED FROM
MAYBE CLL-LFK WHERE AN AREA OF H85 SPEED CONVERGENCE IS FCST TO
SET UP. REMAINS TO BE SEEN AS TO HOW THE MESOSCALE PLAYS OUT BUT
BOTH AREAS SEEM PLAUSIBLE. LOCALIZED HEAVY RAIN AND STRONG STORMS
LOOK TO REMAIN POSSIBLE. HIRES GUIDANCE SUGGESTS PRECIP MIGHT MOVE
OUT A LITTLE FASTER THAN WHAT'S CURRENTLY IN THE FCST. BUT RUN-
TO-RUN CONSISTENCY HASN'T BEEN ALL THAT GREAT...SO THERE'S
CONSIDERABLE UNCERTAINTY IN THAT REGARD. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 60 72 57 78 58 / 80 50 10 10 0
HOUSTON (IAH) 63 73 59 79 59 / 80 70 20 10 0
GALVESTON (GLS) 66 72 64 75 67 / 80 80 20 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT WEDNESDAY FOR
THE FOLLOWING ZONES: GALVESTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT WEDNESDAY FOR
THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Apr 12, 2:46 PM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
346 PM CDT TUE APR 12 2016
TXZ163-164-176>179-195>199-132100-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
346 PM CDT TUE APR 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT. ISOLATED
STRONG STORMS ARE POSSIBLE AFTER MIDNIGHT WITH THE MAIN THREAT
STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS CHANCES WILL CONTINUE THROUGH WEDNESDAY
WITH A THREAT OF LOCALLY HEAVY RAINFALL. RAINFALL TOTALS OF ONE
TO TWO INCHES WILL BE POSSIBLE IN A SHORT PERIOD OF TIME.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ200-210>214-226-227-235>238-132100-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-WALLER-WHARTON-
346 PM CDT TUE APR 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORM CHANCES WILL INCREASE TONIGHT. THERE IS A
SLIGHT CHANCE FOR ISOLATED STRONG STORMS...WITH THE MAIN THREATS
STRONG GUSTY WINDS...HAIL...AND ISOLATED TORNADOES. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. RAINFALL TOTALS OF 1 TO 3 INCHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY RAIN THREAT WILL CONTINUE WEDNESDAY WITH TOTAL REACHING 1 TO
2 INCHES WIDESPREAD ACROSS THE REGION WITH ISOLATED TOTALS OF 3
TO 5 INCHES. ISOLATED STRONG STORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING WITH THE MAIN THREATS STRONG GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AFTER MIDNIGHT THROUGH
WEDNESDAY.
GMZ330-335-350-355-370-375-132100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
346 PM CDT TUE APR 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
AREAS OF FOG AT TIMES DENSE MAY REDUCE VISIBILITY TO LESS THAN 1/2
MILE AT TIMES. FOG WILL LINGER OVER MOST OF THE GULF WATERS
THROUGH TONIGHT...WHILE AREAS OF FOG WILL BE MORE COMMON SOUTH OF
FREEPORT OUT TO 60 NM. STRONG THUNDERSTORMS ARE ALSO POSSIBLE
MAINLY AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEA FOG IS EXPECTED TO LINGER OVER THE GULF WATERS ON WEDNESDAY
AND MAY LINGER THROUGH WEDNESDAY NIGHT. STRONG THUNDERSTORMS ARE
ALSO POSSIBLE WEDNESDAY WITH THE PRIMARY THREAT GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
10 thunderstorm wind, 6 hail, 3 lightning. Local standard time, as filed.
Thunderstorm Wind, Colorado
- When
- April 12, 11:07 PM CST to 11:10 PM CST
- Where
- Colorado County, 0.28 mi NE of Weimar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.702, -96.776
Thunderstorm winds downed large tree limbs.
Thunderstorm Wind, Colorado
- When
- April 12, 11:10 PM CST
- Where
- Colorado County, 2.34 mi E of Weimar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.700, -96.741
Thunderstorm winds downed a couple of trees east of Weimar.
Thunderstorm Wind, Colorado
- When
- April 12, 11:34 PM CST to 11:38 PM CST
- Where
- Colorado County, 2.56 mi SW of Bernardo to 0.46 mi SW of Bernardo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.743, -96.409
Thunderstorm winds downed trees along FM 949 from Nelson Lane to Lehrmann Road.
Hail, Fort Bend
- When
- April 13, 12:20 AM CST
- Where
- Fort Bend County, 4.85 mi SSE of Katy
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.740, -95.759
Nickel size hail was reported in Cinco Ranch.
Hail, Fort Bend
- When
- April 13, 12:22 AM CST
- Where
- Fort Bend County, 0.6 mi W of Needville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 29.400, -95.840
The half dollar size hail was reported in Needville.
Hail, Fort Bend
- When
- April 13, 12:44 AM CST
- Where
- Fort Bend County, 0.6 mi E of Sugarland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.620, -95.620
Quarter size hail was reported in Sugar Land.
Lightning, Fort Bend
- When
- April 13, 12:44 AM CST
- Where
- Fort Bend County, 0.6 mi E of Sugarland
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 29.620, -95.620
A lightning strike caused a residential structure fire.
Lightning, Fort Bend
- When
- April 13, 12:45 AM CST
- Where
- Fort Bend County, 2.27 mi NE of Dewalt
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 29.570, -95.540
A lightning strike caught a residential tree on fire.
Hail, Galveston
- When
- April 13, 1:06 AM CST to 1:08 AM CST
- Where
- Galveston County, 4.69 mi WNW of League City S S Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.510, -95.200
The quarter size hail was reported in Friendswood.
Hail, Galveston
- When
- April 13, 1:20 AM CST to 1:22 AM CST
- Where
- Galveston County, 1.11 mi N of League Cty Spclnd Ar
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.516, -95.053
The dime size hail was reported in League City.
Hail, Harris
- When
- April 13, 1:20 AM CST to 1:22 AM CST
- Where
- Harris County, 1.43 mi NNW of Webster
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.549, -95.129
Quarter size hail was reported in Webster.
Thunderstorm Wind, Brazoria
- When
- April 13, 1:29 AM CST
- Where
- Brazoria County, 3.34 mi N of Danbury
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 29.278, -95.359
Severe thunderstorm winds blew the roof off a barn and metal shed. A calf was killed by flying debris while two other calves were injured.
Thunderstorm Wind, Brazoria
- When
- April 13, 1:30 AM CST to 1:32 AM CST
- Where
- Brazoria County, 3.4 mi N of Danbury
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 29.279, -95.357
Severe thunderstorm winds blew the roof off a large storage shed and slid a fully loaded stock car semi-trailer off a driveway.
Thunderstorm Wind, Brazoria
- When
- April 13, 1:30 AM CST
- Where
- Brazoria County, 3.09 mi N of Danbury
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 29.274, -95.357
Severe thunderstorm winds caused significant home roof damage and blew over an RV beside the home.
Thunderstorm Wind, Brazoria
- When
- April 13, 1:30 AM CST
- Where
- Brazoria County, 2.57 mi N of Danbury
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 29.267, -95.349
Severe thunderstorm winds damaged three rice silos and blew a large tank into a ditch.
Thunderstorm Wind, Brazoria
- When
- April 13, 1:30 AM CST
- Where
- Brazoria County, 2.41 mi NNE of Danbury
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 29.259, -95.328
Thunderstorm winds blew an oil well work-over rig on its side.
Thunderstorm Wind, Brazoria
- When
- April 13, 1:35 AM CST to 1:37 AM CST
- Where
- Brazoria County, 1.63 mi NNW of Danbury
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.252, -95.361
Thunderstorm winds blew over a utility pole on Wolfglen Estates Drive.
Thunderstorm Wind, Brazoria
- When
- April 13, 1:35 AM CST to 1:36 AM CST
- Where
- Brazoria County, 1.14 mi WNW of Danbury
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 29.239, -95.366
Thunderstorm winds downed a dilapidated barn and downed trees.
Lightning, Chambers
- When
- April 13, 2:10 AM CST
- Where
- Chambers County, 0.46 mi SSW of Winnie
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 29.814, -94.383
A lightning strike damaged a nursing home's fire alarm system.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 12 to 13, 2016$1.4 billion · 4.5 in hail · 40 events
- Hail in Texas, April 12, 2016$30,000 · 1.5 in hail · 2 events
- High Surf in Hawaii, April 12 to 14, 20168 events
- Drought in Oklahoma, April 12 to 26, 20165 events
- Hail in South Carolina, April 12, 20161 in hail · 3 events
- Tornado in Colorado, April 12, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628060, 628061, 628062, 628064, 628065, 628066, 628068, 628070, 628073, 628077, 628078, 628079, 628080, 628081, 628083, 628084, 628085, 628086, 628087.